EconPapers    
Economics at your fingertips  
 

A Pitfall with Estimated DSGE-Based Government Spending Multipliers

Patrick F?ve, Julien Matheron and Jean-Guillaume Sahuc
Authors registered in the RePEc Author Service: Patrick Fève

American Economic Journal: Macroeconomics, 2013, vol. 5, issue 4, 141-78

Abstract: This paper examines issues related to the estimation of the government spending multiplier (GSM) in a DSGE context. We stress a source of bias in the GSM arising from the combination of endogenous government expenditures and Edgeworth complementarity between private consumption and government expenditures. Due to cross-equation restrictions, omitting the endogenous component of government policy at the estimation stage would lead an econometrician to underestimate the degree of Edgeworth complementarity and, consequently, the long-run GSM. An estimated version of our model with US postwar data shows that this bias matters quantitatively. The results are robust to a number of perturbations.

JEL-codes: E13 E23 E32 E62 H50 (search for similar items in EconPapers)
Date: 2013
Note: DOI: 10.1257/mac.5.4.141
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (59)

Downloads: (external link)
http://www.aeaweb.org/articles.php?doi=10.1257/mac.5.4.141 (application/pdf)
http://www.aeaweb.org/aej/mac/data/2012-0083_data.zip (application/zip)
http://www.aeaweb.org/aej/mac/app/2012-0083_app.pdf (application/pdf)
http://www.aeaweb.org/aej/mac/ds/0504/2012-0083_ds.zip (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
Working Paper: A Pitfall with Estimated DSGE-Based Government-Spending Multipliers (2013)
Working Paper: A Pitfall with DSGE-Based, Estimated, Government Spending Multipliers (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejmac:v:5:y:2013:i:4:p:141-78

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

Access Statistics for this article

American Economic Journal: Macroeconomics is currently edited by Simon Gilchrist

More articles in American Economic Journal: Macroeconomics from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2025-04-05
Handle: RePEc:aea:aejmac:v:5:y:2013:i:4:p:141-78